Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 98, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 6, 2016, 3:47 AM CDT for Kay County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 3:47 AM CDT (08:47 UTC)
- Expired
- Aug 6, 2016, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WGUS54 KOUN 060847 FFWOUN OKC071-061445- /O.NEW.KOUN.FF.W.0098.160806T0847Z-160806T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 347 AM CDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA... * UNTIL 945 AM CDT * AT 346 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. FLASH FLOODING IS OCCURRING OR IS IMMINENT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NEWKIRK...BRAMAN...KILDARE...PECKHAM AND BLACKWELL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3681 9702 3679 9726 3700 9744 3700 9715 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:01 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 5, 11:01 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1101 PM CDT FRI AUG 5 2016
.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.
&&
.AVIATION...
VFR conditions and fairly light surface wind are expected to
continue at all sites.
There is a chance MVFR/IFR conditions with BR may affect parts of
northern Oklahoma (KPNC, KWWR, and KGAG) now through 18 UTC. Did
not mention due to low confidence of occurrence.
Although ISO-SCT SHRA/TSRA are possible at all sites except KSPS,
will not mention as chances remain too low to mention at
this time.
MBS
&&
.PREV DISCUSSION... /issued 1015 PM CDT FRI AUG 5 2016/
UPDATE...
Expanded the precipitation chances further south overnight through
tomorrow morning. Deep moisture is present with PWAT values
exceeding the 90th percentile and approaching the climatological
maximum. 1.92 inches was observed on this evening's sounding from
Norman. The sounding is quite moist through 500 mb. Subtle
perturbations aloft have likely been the impetus for overnight
development and the the pattern has changed little from the past few
nights. Very subtle ascent is indicated in short term model guidance
in the mid-levels, near the top of this moist layer looking at 315-
320k surfaces, although models are struggling with spatial
characteristics of this and there are inconsistencies among the
guidance. For that reason, there remains considerable uncertainty
for the overnight forecast through tomorrow morning. We took a broad
brush approach with low probabilities generally across the north and
the east. Further southwest, convection is not expected given
proximity to the upper ridge and comparatively higher mid-level
heights. We are also monitoring a small convective complex now
moving into the far western Oklahoma Panhandle. This system appears
to have a well established cold pool and several CAMs support its
continued eastward progression. The environment north of a weak
surface boundary that extends across our forecast area is quite
moist with elevated instability expected to last through much of the
night. Therefore, we have highest probabilities in the northwest and
north central.
BRB
PREV DISCUSSION... /issued 227 PM CDT FRI AUG 5 2016/
DISCUSSION...
The next seven days' forecast can be summarized as: "hot days,
warm nights, slight chances of showers and a few thunderstorms
from time to time."
The upper-level ridge will remain over the region through next
Thursday, maintaining essentially the same weather situation
through the entire period. There are indications that the ridge
will shift away from the southern Plains late next week (late
Thursday or on Friday), which will increase the chance for rain at
that time.
We have retained the Heat Advisory for a few counties tomorrow,
although it will again be rather marginal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 96 75 97 / 20 20 10 10
Hobart OK 75 100 75 100 / 10 10 10 10
Wichita Falls TX 75 101 76 102 / 10 10 0 10
Gage OK 69 96 73 98 / 30 10 10 10
Ponca City OK 74 93 73 96 / 30 30 20 20
Durant OK 77 100 76 101 / 20 20 20 20
&&
.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from noon to 7 PM CDT Saturday for OKZ031-032-042-
043-047-048-051-052.
TX...None.
&&
99/17/17Hazardous weather outlook, Aug 6, 3:02 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 302 AM CDT SAT AUG 6 2016 OKZ004>048-050>052-TXZ083>090-070815- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 302 AM CDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF TONIGHT... .THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF OKLAHOMA THROUGH EARLY SATURDAY. THE HIGHEST CHANCES WILL BE ACROSS PORTIONS OF NORTHERN OKLAHOMA. GUSTY WINDS... LIGHTNING... AND HEAVY RAIN THAT COULD RESULT IN LOCALIZED FLOODING WILL BE THE MAIN IMPACTS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... .THUNDERSTORMS... THERE WILL BE LOW CHANCES FOR ISOLATED TO SCATTERED SHOWERS AND STORMS EVERYDAY THROUGH THE MIDDLE OF NEXT WEEK FOR PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN OKLAHOMA. THE RISK OF SEVERE WEATHER IS LOW BUT GUSTY WINDS... HEAVY RAINFALL... AND FREQUENT LIGHTNING COULD BE A CONCERN. .HEAT... THE HOT CONDITIONS WILL CONTINUE INTO NEXT WEEK. HEAT INDEX VALUES NEAR 100 TO 107 WILL BE POSSIBLE EVERY DAY INTO THE MIDDLE OF NEXT WEEK. A HEAT ADVISORY IS IN EFFECT FOR SATURDAY FOR PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA... MAINLY EAST OF I-35 AND SOUTH OF I-40. STAY HYDRATED AND TAKE STEPS TO PREVENT HEAT ILLNESSES. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Aug 6, 12:35 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1235 AM CDT SAT AUG 6 2016 OKZ008-060600- KAY OK- 1235 AM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 100 AM CDT... AT 1233 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF NEWKIRK...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LAT...LON 3678 9675 3678 9709 3696 9710 3699 9675 TIME...MOT...LOC 0533Z 270DEG 15KT 3686 9697 MAXWELL
Special weather statement, Aug 6, 2:26 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 226 AM CDT SAT AUG 6 2016 OKZ007-008-060800- GRANT OK-KAY OK- 226 AM CDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN KAY COUNTIES UNTIL 300 AM CDT... AT 223 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF BRAMAN...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LAT...LON 3678 9722 3687 9754 3700 9754 3700 9720 TIME...MOT...LOC 0723Z 285DEG 16KT 3694 9745 MAXWELL
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:35 AM CDT | Special Weather Statement | OUN | Kay | 25 min |
| Aug 6, 2:26 AM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Aug 6, 3:13 AM CDT | Areal Flood Advisory | OUN | Kay | 4 hr |
| Aug 6, 4:07 AM CDT | Heat Advisory | OUN | Atoka, Bryan, Carter, Cleveland, Coal, Garvin and 12 more | 39 hr |
| Aug 6, 6:34 PM CDT | Special Weather Statement | OUN | Bryan | 26 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.